Health Ministry alerts against use of certain steroid drugs
The Union Health Ministry has issued a warning against certain 'dietary supplements' which were found to contain steroids and steroid like substances by the Food and Drug Administration of the United States.delhi Updated: Jul 19, 2010 19:24 IST
The Union Health Ministry has issued a warning against certain 'dietary supplements' which were found to contain steroids and steroid like substances by the Food and Drug Administration (FDA) of the United States.
The US FDA had brought to the notice of the Food Safety and Standards Authority of India that there is a possibility of entry of some products containing steroid and steroid like substances into India as "Dietary Supplement".
The products were subject to recall in United States of America as some of them were marketed without an approved New Drug Application or a Generic Drug application but most were marketed as "Dietary Supplement".
However, the products were found to contain steroid or steroid like substances making them unapproved new drug. Most of the products were distributed through internet rather than through a distributor network.
Following this, the Health Ministry has asked the general public to understand the risks involved in usage of such products and refrain from using them.
Steroid containing products present a risk of acute liver injury to product users. In addition, steroids may cause other serious long term adverse health consequences in people including children.
These include male infertility, masculinisation of women, breast enlargement in males, short stature in children, adverse effects on blood lipid profile and increased risk of heart attack and stroke and death.
First Published: Jul 19, 2010 18:59 IST